Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX

May 24, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2009, 4:17 PM MDT for Eddy County, New Mexico. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2009, 4:17 PM MDT (22:17 UTC)
Expired
May 24, 2009, 5:15 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 182 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:56 PM MDTHAIL 0.8810 Sw Carlsbad, NMNICKEL SIZE HAIL 10 MILES SOUTHWEST OF CARLSBAD ALONG U.S. HIGHWAY 16/180.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242217
SVRMAF
NMC015-242315-
/O.NEW.KMAF.SV.W.0113.090524T2217Z-090524T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM MDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 515 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  STATE HIGHWAY 137...
  DARK CANYON DRAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452
TIME...MOT...LOC 2217Z 299DEG 10KT 3236 10449

$$
2 follow-up statements
000 
WWUS54 KMAF 242243
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM MDT SUN MAY 24 2009

NMC015-242315-
/O.CON.KMAF.SV.W.0113.000000T0000Z-090524T2315Z/
EDDY NM-
443 PM MDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 440 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF CARLSBAD...OR ABOUT 8 MILES NORTHWEST
OF WHITES CITY...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
U.S. HIGHWAY 62 180 SOUTH OF CARLSBAD...NEAR THE INTERSECTION WITH
COUNTY ROAD 720.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452
TIME...MOT...LOC 2241Z 321DEG 15KT 3229 10441

$$
000 
WWUS54 KMAF 242306
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM MDT SUN MAY 24 2009

NMC015-242315-
/O.CON.KMAF.SV.W.0113.000000T0000Z-090524T2315Z/
EDDY NM-
506 PM MDT SUN MAY 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 456 PM MDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 
10 MILES SOUTHWEST OF CARLSBAD ALONG U.S. HIGHWAY 62 180. 

AT 504 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH 13 MILES SOUTHWEST OF 
CARLSBAD...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
U.S. HIGHWAY 62 180 SOUTHWEST OF CARLSBAD...NEAR THE INTERSECTION OF
COUNTY ROAD 720. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452
TIME...MOT...LOC 2305Z 316DEG 13KT 3223 10434

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:56 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 24, 1:56 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT SUN MAY 24 2009

.DISCUSSION...
CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE
MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW
LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS
REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS
FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING
ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER
VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE
TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW
MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW
MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS
HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER
TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER
CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA
TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE
APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN
CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED
MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE
ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW
AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE.

PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS
THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA
ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO
IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING
ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL
LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES
WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED
TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS
STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING
THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE
AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE
FORECAST FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  89  65  91  /  30  20  10  10
CARLSBAD NM                59  90  57  87  /  10  20  10  10
DRYDEN TX                  62  93  67  93  /  10  20  10  20
FORT STOCKTON TX           61  92  64  92  /  10  20  10  20
GUADALUPE PASS TX          57  89  57  86  /  20  20  10  10
HOBBS NM                   57  89  59  88  /  30  20  10  10
MARFA TX                   48  84  50  84  /  10  20  10  10
MIDLAND INTL AIRPORT TX    62  91  63  93  /  20  10  10  10
ODESSA TX                  63  91  65  92  /  20  10  10  10
WINK TX                    62  93  65  96  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/78
Hazardous weather outlook, May 24, 12:43 PM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SUN MAY 24 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH
THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR
THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN
PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR
FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE
POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE
MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW
ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, May 24, 2:24 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SUN MAY 24 2009

NMZ027-028-242115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
224 PM MDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL
PORTIONS OF WEST CENTRAL EDDY COUNTY...ABOUT 13 MILES SOUTH OF HOPE.
THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER INDOORS
UNTIL THE STORM HAS PASSED.
Special weather statement, May 24, 3:20 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT SUN MAY 24 2009

NMZ027-028-242215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
320 PM MDT SUN MAY 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY.

AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS
OF WESTERN EDDY COUNTY...ABOUT 15 MILES SOUTHWEST OF LAKEWOOD...OR
ABOUT 22 MILES NORTHWEST OF CARLSBAD. THIS STORM IS MOVING TO THE
SOUTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG
WIND GUSTS AROUND 45 MPH.

THIS STORM WILL CROSS STATE HIGHWAY 137 WEST OF CARLSBAD...AND MAY
APPROACH THE CITY OF CARLSBAD BY 415 PM MDT.

PEOPLE IN WESTERN EDDY COUNTY...INCLUDING THOSE NEAR AND WEST OF THE
CITY OF CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE
PREPARED TO SEEK SAFE SHELTER AS THIS STORM APPROACHES.
Local storm report, May 24, 3:54 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             20 WNW CARLSBAD         32.51N 104.55W
05/24/2009  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED AT INDIAN BASIN GAS
            PLANT.

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.